Illinois, 2013

Flash Flooding and Flooding in Illinois, April 17 to 18, 2013

April 17 to 18, 2013 · NWS DVN · 23 events in 8 counties and zones

An upper level disturbance tracked over northern Missouri and Iowa April 17th and 18th bringing several rounds of showers and thunderstorms to the region. Heavy rains of 3 to 7 inches were recorded over the 48 hour period.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.0 million
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

An upper level disturbance tracked over northern Missouri and Iowa April 17th and 18th bringing several rounds of showers and thunderstorms to the region. Heavy rains of 3 to 7 inches were recorded over the 48 hour period. This resulted in widespread flash flooding. Some of the stronger storms produced large up to quarter sized.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Apr 17, 5:42 AM CST, 30 minutes earlier.

Area forecast discussion, Apr 17, 5:42 AM CST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
642 AM CDT WED APR 17 2013

.SYNOPSIS...
ISSUED AT 310 AM CDT WED APR 17 2013

RADAR TRENDS AT 2 AM ARE SUPPORTING BEGINNING OF A MAJOR HEAVY
RAIN EVENT WITH FORCING TOOLS INDICATING TRAINING RISK OF STORMS
NEXT 24 HOURS. PRESSURE FALL PATTERNS INDICATE NEW MEXICO SURFACE
LOW TO MOVE NORTHEAST INTO FORECAST AREA TONIGHT. AREA DEWPOINTS
ARE RISING WITH POOLING ALONG WARM FRONT NOW MOVING NORTH INTO
MISSOURI. INITIALIZATION AND VERIFICATION COMBINED WITH LIFT...MCS
AND WAWT FORCING TOOLS COMBINED WITH ABOVE TRENDS SUPPORT OVERALL
FORCING OF UKMET AND EVOLUTION...HENCE TRENDING TOWARD HEAVY RAIN
WITH FLASH FLOODING RISK WITH TRAINING OF STORMS. WILL KEEP FLASH
FLOOD WATCH WITH MINOR CHANGES BUT WILL ADD RISK OF 4 TO 5 INCH
AMOUNTS WITH TRAINING OF STORMS THAT WOULD CAUSE SIGNIFICANT FLASH
FLOODING AND RIVER FLOODING RISKS.

&&

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 310 AM CDT WED APR 17 2013

TODAY...MINOR CHANGES MADE. RAIN AND PERIODS OF EMBEDDED THUNDER
TO OVERSPREAD ALL THE AREA BY EARLY AFTERNOON. RAIN TOTALS TO RANGE
FROM AROUND .5 INCHES EAST TO LOCALLY OVER 1 INCHES BY EVENING IN
WESTERN SECTIONS. LARGE TEMPERATURE GRADIENT WITH UPPER 40S NW TO
WELL INTO THE LOWER 60S SE SECTIONS. EASTERLY WINDS WITH LATENT
HEAT RELEASE WILL GUST AT TIMES TO WELL OVER 20 MPH. CONDITIONS
FOR TRAINING OF STORMS SHOULD RAPIDLY INCREASE AFTER 21Z...OR 4 PM
AS SURFACE LOW MOVES NORTHEAST FROM MISSOURI.

TONIGHT...HEAVIEST RAINS SHOULD FALL DURING THIS PERIOD. LOCAL TOOLS
SUPPORT RISKS OF MULTIPLE EPISODES OF TRAINING OF STORMS SUGGESTED
WITHIN +/- 40 MILES OF A OTM-IOW-DBQ LINE UNTIL ABOUT 1-3 AM. PW
VALUES OVER 1.5 INCHES OVER A 6-10 HOUR PERIOD SUPPORTS 4 TO 5
INCH AMOUNTS ARE POSSIBLE. STRONG LOW LEVEL JET IS THE MAIN DRIVER
WHICH SMALL CHANGES WILL DECIDE WHERE AMOUNTS FALL AND HOW LONG
THESE HEAVY RAIN BANDS STAY STATIONARY. THESE AMOUNTS SUPPORT RISK
OF FLASH FLOODING THAT COULD BE SIGNIFICANT IN LOCAL AREAS. THESE
AMOUNTS WOULD ALSO RESULT IN MAJOR FLOODING OF RIVERS. HEAVY RAIN
SHOULD SLIDE EAST INTO EASTERN PORTIONS OF FORECAST AREA WELL AFTER
MIDNIGHT. THE SATURATION OF THE AIRMASS SHOULD LIMIT SEVERE WEATHER
RISK WITH SOME HAIL POSSIBLE IN STRONGEST STORMS AND GUSTY WINDS.
ALMOST ALL OF THE AREA TO RECEIVE HEAVY RAINS OF AN ADDITIONAL 1
TO NEAR 2 INCHES OUTSIDE OF TRAINING OF STORMS TONIGHT...MAINLY
ALONG AND WEST OF THE MISSISSIPPI. TEMPERATURES NEARLY STEADY MOST
LOCATIONS AS FRONTAL BOUNDARY STALLS ALONG THE AFOREMENTIONED
HEAVY RAIN AXIS.

NICHOLS

.LONG TERM...(THURSDAY THROUGH NEXT TUESDAY)
ISSUED AT 310 AM CDT WED APR 17 2013

THURSDAY...ASSESSING THE LATEST 00Z RUN SOLUTIONS...DEEP LIFT AND
CONVECTION TO BE ONGOING AND CONTINUING INTO THE MIDDAY PERIOD. THE
MODELS IN ACTUALLY DECENT AGREEMENT OF SUGGESTING CYCLOGENESIS/SFC
LOW OR MULTI-LOW COMPLEX TO PULL UP RIGHT ACRS THE CENTRAL CWA BY
MID THU MORNING...BEFORE PROPAGATING TOWARD SOUTHEAST WI BY THU
EVENING. THE MODELS ALSO IN AGREEMENT THAT UNUSUALLY HIGH PW/S OF
1.1 INCHES IN THE WEST AND UP TO 1.6 INCHES ALONG AND EAST OF THE
MS RVR TO PERSIST AND FUEL MORE HEAVY RAIN AT LEAST THROUGH EARLY
THU AFTERNOON BEFORE CONVECTIVE MASS STARTS TO PUSH EASTWARD BY
LATE AFTERNOON AND IN-WRAPPING DRY SLOT MAKES IT/S PUSH. ANOTHER
0.6 TO 1.2 INCHES POSSIBLE EAST OF THE MS RVR FROM 12Z-18Z THU
EXACERBATING ANY ONGOING FLOODING AND PUSHING OTHER RIVERS/STREAMS
OVER THE LIMITS. A CONVECTIVE LINE OF STRONG STORMS MAY BE ONGOING
AT THE START OF THE PERIOD PUSHING ACRS THE MS RVR...BUT EXTENT OF
DEEP COLUMN SATURATION AND TIME OF DAY SUGGEST THAT SVR THREAT MAY
BE MINIMAL LOCALLY IN THE SOUTHEASTERN THIRD OF TH DVN CWA...AND
BETTER CHANCES WELL OFF TO THE EAST OF THE LOCAL FCST AREA AS THE
LINEAR MCS LATER ENCOUNTERS DAYTIME HEATING ACRS THE EASTERN HALF
OF IL AND POINTS EASTWARD. MILD TEMPS IN THE 60S ALONG AND EAST OF
THE MS RIVER THU MORNING THROUGH EARLY AFTERNOON BEFORE LLVL COOL
CONVEYOR TAKES OVER AND DRY SLOT GUSTY WEST-SOUTHWEST WINDS. WILL
WALK OUT SOME PRECIP IN THE EAST BY THE LATE THU AFTERNOON...WITH
DRY SLOT POSSIBLY MAKING FOR A MAINLY DRY EVENING THROUGH 11 PM-
MIDNIGHT BEFORE DEVELOPING DEF- ZONE PRECIP SWATH TRIES TO PUSH
ACRS THE NORTHWESTERN HALF OF THE DVN CWA THROUGH 12Z FRI.

FRIDAY AND SATURDAY...WITH UPSTREAM COLD CORE UPPER TROF PUSHING IN
AND TOP-DOWN COOLING MACHINE IN FULL GEAR...PROFILES GO ALMOST
ENTIRELY TO ALL SNOW ACRS THE NORTH HALF OF THE CWA BY 09Z FRI. A
RAIN-SNOW DEF ZONE OR ALMOST ALL SNOW THROUGH MID FRI MORNING WILL
LOOK TO CONTINUE TO ENGULF THE CWA. MODEL QPF AND TIMING SUGGEST
THE POTENTIAL FOR 1 TO 2 INCHES OF SNOW NORTH OF I80...BUT AGAIN
MILD GROUND TEMPS AND TEMPS UP TO 1K FT AGL SUGGEST SNOW ACCUMULATION
WILL BE HARD TO COME BY WITH MAYBE A HALF INCH OF SLUSHY ACCUM/S
ON GRASSY OR ELEVATED SFC/S AT BEST THROUGH MID FRI MORNING.
LINGERING DEF ZONE PRECIP OR DIURNAL SHOWERS TO TREND BACK TO ALL
LIQUID AT SFC ARRIVAL BY MIDDAY OR EVEN LATE FRI MORNING. HIGH
TEMPS TO STRUGGLE FRI AND DEEP MIXING NEEDED TO MAKE IT EVEN TO
THE MID 40S. A RAW DAY WITH GUSTY CAA SFC WINDS OF 15 TO 25 MPH
AND GUSTS OVER 30 MPH. CANADIAN HIGH PRESSURE TO CENTER ACRS THE
CWA FRI NIGHT. IF SKIES CLEAR OUT AND SFC WINDS DECOUPLE...
POTENTIAL FOR SOME OF THE AREA TO HAVE A HARD FREEZE WITH LOWS AT
LEAST DOWN IN THE UPPER 20S BY EARLY SAT MORNING. MAY BE CLOSE TO
RECORD LOWS FOR APRIL 20TH AT A FEW OF THE CLIMATE SITES. DRY SAT
WITH ONGOING RIDGING AND HIGHS BACK AT LEAST IN THE LOWER 50S. THE
GFS BREAKS OUT LIGHT ELEVATED WAA RAIN WEST OF THE MS RVR LATER
SAT NIGHT WHILE THE ECMWF STAYS DRY THROUGH SUNDAY MORNING. THE
GFS MAY BE TOO AGGRESSIVE WITH THIS PRECIP LOOKING AT EXTENT OF SFC
AND UPPER RIDGING TO OVERCOME...DRY AIR AS WELL.

SUNDAY THROUGH TUESDAY...WARMER SUNDAY WITH TEMPS POSSIBLY BACK UP
INTO THE 60S AHEAD OF THE NEXT INCOMING SYSTEM IN FLATTENING STEERING
FLOW PATTERN ACRS THE MID CONUS. BROAD SCALE/LOW AMPLITUDE TROFFINESS
SETTLES ACRS THE PLAINS AND MID/UPPER MS RVR VALLEY ON MON...WITH
AND EMBEDDED FRONTAL SYSTEM POSSIBLY BRINGING MORE RAIN TO THE AREA
TO START OFF THE WORK WEEK. WHERE THIS BOUNDARY EVENTUALLY LAYS OUT
WITH MORE UPPER TROF ENERGY TO PUSH INTO THE MID CONUS MAKES FOR A
VERY UNCERTAIN FCST INTO MID NEXT WEEK.    ..12..

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z THURSDAY MORNING)
ISSUED AT 637 AM CDT WED APR 17 2013

VFR CONDITIONS TO DETERIORATE TO MVFR ALL TERMINALS BY 17/17Z AND
THEN BECOMING MOSTLY IFR AT ALL TERMINALS BETWEEN 17/17-24Z AS
WIDESPREAD PRECIPITATION CONTINUES TO DEVELOP. PROLONGED PERIODS
OF RAIN THAT WILL BE HEAVY AT TIMES WITH THUNDERSTORMS SHOULD
CONTINUE UNTIL 18/12Z. ALL TERMINALS TO SEE EXTENDED PERIODS OF
IFR AND LIFR CONDITIONS AFTER 21Z TODAY WITH TOTALLY SATURATED
CONDITIONS. CEILINGS MAY BE REDUCED AT TIMES TO 200 FEET AND
VISIBILITIES WELL BELOW A MILE...THE LONGEST PERIODS SHOULD BE AT
CID-DBQ TERMINALS AFTER 18/00Z.

NICHOLS

&&

.HYDROLOGY...
ISSUED AT 310 AM CDT WED APR 17 2013

ODDS ARE INCREASING FOR A SIGNIFICANT HEAVY RAIN EVENT WITH HIGH
CONFIDENCE FOR ALL THE AREA TO PICK UP UP AT LEAST 2 INCHES OF
RAIN OVER NEXT 48 HOURS.

LOCAL TOOLS SUPPORT TRAINING OF STORMS...MOSTLY TONIGHT...OF A
20-50 MILE SWATH WITH BEST ESTIMATE OF HEAVIEST RAINS ROUGHLY NEAR
OR ALONG A OTM-IOW-DBQ AXIS. IF TRAINING OF STORMS DOES OCCUR...3
TO 5 INCHES OF RAIN WITH EVEN LOCALLY HIGHER AMOUNTS POSSIBLE.
THIS COULD RESULT IN VERY SIGNIFICANT FLASH FLOODING RISKS AND
MAJOR RIVER FLOODING.

SINCE SOILS ARE MOIST TO SATURATED FROM RAINFALL LAST WEEK...RIVER
FORECASTS ARE QUITE SENSITIVE TO ANY ADDITIONAL RAINFALL. THE
PROBABILITY IS HIGH THAT REVISIONS...POSSIBLY SIGNIFICANT...TO
RIVER FORECASTS WILL BE MADE OVER THE NEXT 5 DAYS.

EMERGENCY MANAGERS AND THOSE WITH INTERESTS ALONG AREA RIVERS ARE
URGED TO FOLLOW WEATHER AND RIVER FORECASTS CLOSELY OVER THE NEXT
WEEK.

NICHOLS

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...FLASH FLOOD WATCH FROM NOON CDT TODAY THROUGH THURSDAY EVENING
     FOR BENTON-BUCHANAN-CEDAR-CLINTON-DELAWARE-DUBUQUE-IOWA-
     JACKSON-JOHNSON-JONES-KEOKUK-LINN-WASHINGTON.

     FLASH FLOOD WATCH FROM 4 PM CDT THIS AFTERNOON THROUGH THURSDAY
     EVENING FOR DES MOINES-HENRY IA-JEFFERSON-LEE-LOUISA-
     MUSCATINE-SCOTT-VAN BUREN.

IL...FLASH FLOOD WATCH FROM NOON CDT TODAY THROUGH THURSDAY EVENING
     FOR CARROLL-JO DAVIESS-STEPHENSON.

     FLASH FLOOD WATCH FROM 4 PM CDT THIS AFTERNOON THROUGH THURSDAY
     EVENING FOR BUREAU-HANCOCK-HENDERSON-HENRY IL-MCDONOUGH-
     MERCER-PUTNAM-ROCK ISLAND-WARREN-WHITESIDE.

MO...FLASH FLOOD WATCH FROM 4 PM CDT THIS AFTERNOON THROUGH THURSDAY
     EVENING FOR CLARK-SCOTLAND.

&&

SYNOPSIS...NICHOLS
SHORT TERM...NICHOLS
LONG TERM...12
AVIATION...NICHOLS
HYDROLOGY...NICHOLS
Hazardous weather outlook, Apr 17, 4:05 AM CST, 2 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
505 AM CDT WED APR 17 2013

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-181000-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
505 AM CDT WED APR 17 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WITH PERIODS OF HEAVY RAIN CAN EXPECTED THROUGH
TONIGHT. WIDESPREAD 1 TO 2 INCHES OF RAIN ARE EXPECTED WHICH MAY
CAUSE FLOODING. A SWATH OF VERY HEAVY RAINS MAY OCCUR NEAR OR ALONG A
OTTUMWA TO DUBUQUE LINE FROM A TRAINING OF THUNDERSTORMS TONIGHT.
THIS REGION MAY SEE RAIN TOTALS OF 3 UP TO 4 INCHES WHICH MAY RESULT
IN SIGNIFICANT FLASH FLOODING BY WEDNESDAY MORNING. A FLASH FLOOD
WATCH IS IN EFFECT FOR THIS AFTERNOON THROUGH THURSDAY FOR THE ENTIRE
AREA.

A SECONDARY CONCERN IS THE STRONGEST STORMS MAY PRODUCE HAIL TO NEAR
QUARTER SIZE...MOSTLY TONIGHT AND FOR AREAS SOUTH OF I-80. STRONG
GUSTY WINDS TO OVER 40 MPH IS A SECONDARY THREAT.

THE STORM PREDICTION CENTER HAS A SLIGHT RISK OF SEVERE THUNDERSTORMS
FOR AREAS ALONG AND SOUTH OF HIGHWAY 30.

AREA RIVERS ARE EXPERIENCING FLOODING. PLEASE SEE THE LATEST FLOOD
STATEMENTS AND FLOOD WARNINGS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE HEAVY RAIN EVENT WILL CONTINUE INTO THURSDAY ESPECIALLY ALONG AND
EAST OF THE MISSISSIPPI RIVER. CURRENT INFORMATION SUGGESTS UP
TO ANOTHER INCH OF RAIN MAY FALL IN THESE AREAS THROUGH MID THURSDAY
AFTERNOON. THIS ADDITIONAL RAINFALL WILL OCCUR ACROSS VERY SATURATED
GROUND AND WILL AGGRAVATE ANY ONGOING FLOODING SITUATIONS...AND
CREATE NEW FLOODING. SEVERAL RIVERS ARE IN FLOOD AND THIS ADDITIONAL
RAINFALL IS EXPECTED TO RAISE RIVER LEVELS FURTHER. FLASH FLOODING IN
URBAN AND LOW LYING AREAS MAY ALSO OCCUR.

SOME STRONG TO SEVERE STORMS MAY ALSO OCCUR THURSDAY MAINLY EAST OF
THE MISSISSIPPI RIVER. THE STORM PREDICTION CENTER HAS ISSUED A
SLIGHT RISK OF SEVERE STORMS IN THESE AREAS FOR THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY AND TONIGHT FOR AREAS
MAINLY SOUTH OF INTERSTATE 80. RAINFALL AMOUNTS OF AN INCH OR
HIGHER...AS WELL AS ANY FLOODING REPORTS WOULD BE APPRECIATED.

NICHOLS/12

In the hours before

Special weather statement, Apr 17, 3:44 AM CST, 2 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
444 AM CDT WED APR 17 2013

IAZ076-077-087-088-098-171030-
HENRY-JEFFERSON-KEOKUK-VAN BUREN-WASHINGTON-
444 AM CDT WED APR 17 2013

...STRONG THUNDERSTORM MOVING TOWARD FAIRFIELD...

AT 438 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES SOUTH OF BATAVIA...OR 14 MILES SOUTHEAST
OF OTTUMWA...MOVING QUICKLY NORTHEAST AT 50 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  LIBERTYVILLE AND 8 MILES SOUTHEAST OF ABINGDON AROUND 450 AM CDT...
  FAIRFIELD...MAHARISHI VEDIC CITY AND 9 MILES SOUTHEAST OF PACKWOOD
  AROUND 455 AM CDT...
  9 MILES SOUTHEAST OF RICHLAND AROUND 505 AM CDT...
  PLEASANT PLAIN AROUND 510 AM CDT...
  COPPOCK AND BRIGHTON AROUND 515 AM CDT...
  WAYLAND AROUND 520 AM CDT...

PENNY SIZE HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF HEAVY
RAIN...ARE EXPECTED WITH THIS STORM.

LAT...LON 4106 9218 4134 9181 4106 9149 4080 9218
TIME...MOT...LOC 0943Z 232DEG 42KT 4094 9215

12
Local storm report, Apr 17, 5:25 AM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
625 AM CDT WED APR 17 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0504 AM     HAIL             FAIRFIELD               41.01N 91.97W
04/17/2013  M0.88 INCH       JEFFERSON          IA   911 CALL CENTER

            REPORT FROM JEFFERSON COUNTY 911 VIA ESPOTTER...TIME
            ESTIMATED FROM RADAR.

&&

GROSS
Special weather statement, Apr 17, 5:28 AM CST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
628 AM CDT WED APR 17 2013

IAZ064-065-067-068-077-078-ILZ015-024-171230-
CEDAR-JOHNSON-LOUISA-MERCER-MUSCATINE-ROCK ISLAND-SCOTT-WASHINGTON-
628 AM CDT WED APR 17 2013

...STRONG THUNDERSTORM WITH HAIL...

AT 626 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR COLUMBUS JUNCTION...MOVING NORTHEAST AT 35
TO 40 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  LETTS AROUND 635 AM CDT...
  FRUITLAND AROUND 640 AM CDT...
  MUSCATINE AROUND 650 AM CDT...
  6 MILES SOUTHEAST OF WILTON AROUND 705 AM CDT...
  DURANT AROUND 715 AM CDT...
  WALCOTT AROUND 725 AM CDT...

UP TO NICKEL SIZE HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...HEAVY
RAIN...ARE EXPECTED WITH THIS STORM. SEEK SHELTER IN A STURDY
STRUCTURE UNTIL THIS STORM HAS PASSED.

EXPECT PONDING OF WATER ON ROADS AND IN LOW-LYING AREAS.

LAT...LON 4176 9089 4150 9065 4120 9137 4134 9151
TIME...MOT...LOC 1127Z 235DEG 32KT 4133 9133

12
Special weather statement, Apr 17, 5:32 AM CST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
632 AM CDT WED APR 17 2013

IAZ040>042-051>054-063>068-076>078-087-088-ILZ001-002-007-009-
015>018-024-171700-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-JO DAVIESS-STEPHENSON-CARROLL-WHITESIDE-ROCK ISLAND-
HENRY IL-BUREAU-PUTNAM-MERCER-
INCLUDING THE CITIES OF...INDEPENDENCE...MANCHESTER...DUBUQUE...
VINTON...CEDAR RAPIDS...ANAMOSA...MAQUOKETA...MARENGO...
IOWA CITY...TIPTON...CLINTON...MUSCATINE...BETTENDORF...
DAVENPORT...SIGOURNEY...WASHINGTON...WAPELLO...FAIRFIELD...
MOUNT PLEASANT...GALENA...FREEPORT...MOUNT CARROLL...STERLING...
ROCK FALLS...MOLINE...ROCK ISLAND...KEWANEE...PRINCETON...
HENNEPIN...ALEDO
632 AM CDT WED APR 17 2013

...THUNDERSTORMS AND RAIN LIKELY THROUGH NOON...

A LARGE AREA OF RAIN AND THUNDERSTORMS WILL MOVE ACROSS THE REGION
THROUGH 12 PM. THE STRONGEST STORMS MAY PRODUCE SMALL HAIL UP TO
THE SIZE OF PENNIES...MAINLY ALONG AND SOUTH OF THE I-80 CORRIDOR.
THE RAIN MAY BE HEAVY AT TIMES THIS MORNING WITH ADDITIONAL RAIN
TOTALS OF OVER A HALF INCH TO THREE QUARTERS OF AN INCH POSSIBLE
IN THE LOCATIONS THAT SEE THE HEAVIEST THUNDERSTORMS.

THIS IS THE BEGINNING OF AN EXTENDED PERIOD OF THUNDERSTORMS AND
RAIN REGION OVER THE NEXT 18 TO 24 HOURS.

MINOR PONDING OF WATER IS POSSIBLE IN LOW LYING AREAS AND AREA
ROADWAYS. MOTORISTS SHOULD PLAN TO WET DRIVING CONDITIONS.

NICHOLS
Special weather statement, Apr 17, 5:51 AM CST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
651 AM CDT WED APR 17 2013

IAZ089-ILZ016-024>026-034-035-171245-
DES MOINES-HANCOCK-HENDERSON-HENRY-MCDONOUGH-MERCER-WARREN-
651 AM CDT WED APR 17 2013

...STRONG THUNDERSTORMS POSSIBLE...

AT 648 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM TERRE HAUTE TO
WESTERN ILLINOIS UNIVERSITY...MOVING NORTHEAST AT 40 MPH.

* THUNDERSTORMS WILL BE NEAR...
  STRONGHURST...RARITAN...SCIOTA AND MACOMB AROUND 655 AM CDT...
  BIGGSVILLE...ADAIR...GOOD HOPE AND BARDOLPH AROUND 700 AM CDT...
  KIRKWOOD AND LITTLE SWAN LAKE AROUND 710 AM CDT...

PENNY SIZE HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...HEAVY
RAIN...ARE EXPECTED WITH THESE STORMS.

LAT...LON 4075 9112 4117 9044 4038 9044 4031 9073
TIME...MOT...LOC 1150Z 237DEG 35KT 4073 9095 4043 9069

NICHOLS
Local storm report, Apr 17, 6:00 AM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
700 AM CDT WED APR 17 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HAIL             SSW SCIOTA              40.56N 90.75W
04/17/2013  E0.25 INCH       MCDONOUGH          IL   TRAINED SPOTTER

&&

GROSS

The radar

The Quad Cities radar (KDVN), 107 km away, was scanning. The volume nearest the first event began at 12:09 UTC.

Open the radar archive at this moment

Event by event

19 hail, 2 flash flood, 2 flood. Local standard time, as filed.

Hail, Warren

When
April 17, 6:12 AM CST
Where
Warren County, 1.38 mi S of Youngstown
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.650, -90.620

Quarter sized hail fell 1 mile south of Youngstown, IL around 712 am CDT April 17.

Hail, Whiteside

When
April 17, 7:40 AM CST
Where
Whiteside County, 0.51 mi E of Fulton
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.870, -90.160

Flash Flood, Carroll

When
April 17, 11:30 AM CST to 5:00 PM CST
Where
Carroll County, 5.66 mi WNW of Marcus to 3.16 mi S of Thomson
Cause
Heavy Rain
Property damage
$250,000
Reported by
Emergency Manager
Coordinates
42.185, -90.270

Several rounds of heavy rains resulted in some flash flooding of much of Carroll County during the afternoon hours of April 17.

Hail, Mercer

When
April 17, 11:50 AM CST
Where
Mercer County, New Boston
Measured
0.75 in hail
Reported by
Public
Coordinates
41.170, -91.000

Hail, Henry

When
April 17, 12:44 PM CST
Where
Henry County, 3.12 mi W of Alpha
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.200, -90.440

Hail, Henry

When
April 17, 1:37 PM CST
Where
Henry County, 0.69 mi N of Kewanee
Measured
0.75 in hail
Reported by
Public
Coordinates
41.240, -89.930

Hail, Hancock

When
April 17, 1:40 PM CST
Where
Hancock County, 0.53 mi E of Bowen
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.230, -91.060

Hail, Hancock

When
April 17, 1:42 PM CST
Where
Hancock County, 0.53 mi E of Bowen
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.230, -91.060

Quarter sized hail fell in Bowen, IL at 242 pm CDT April 17.

Hail, McDonough

When
April 17, 1:43 PM CST
Where
McDonough County, 2.14 mi SSW of Colmar
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.320, -90.910

Hail, McDonough

When
April 17, 1:45 PM CST
Where
McDonough County, 1.05 mi W of Fandon
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
40.370, -90.790

Quarter sized hail fell 4 miles south of Colchester, IL at 245 pm CDT April 17.

Hail, McDonough

When
April 17, 1:46 PM CST
Where
McDonough County, 2.14 mi SSE of Colchester
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.400, -90.790

Hail, McDonough

When
April 17, 1:55 PM CST
Where
McDonough County, 1.26 mi ENE of Argyle Lake Sp
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.460, -90.760

Quarter sized hail fell 4 miles west southwest of Macomb, IL at 255 pm CDT April 17.

Hail, McDonough

When
April 17, 1:58 PM CST
Where
McDonough County, 0.53 mi W of Macomb
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.470, -90.680

Hail, McDonough

When
April 17, 1:58 PM CST
Where
McDonough County, 0.69 mi S of Colchester
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.420, -90.800

Flash Flood, McDonough

When
April 17, 2:00 PM CST to April 18, 8:00 AM CST
Where
McDonough County, 6.08 mi NNW of Blandinsville to 0.72 mi S of Colmar
Cause
Heavy Rain
Property damage
$250,000
Reported by
Trained Spotter
Coordinates
40.635, -90.900

Several rounds of heavy rain-producing showers and thunderstorms resulted in flash flooding across much of Mc Donough County from mid afternoon on April 17 through the morning of April 18.

Hail, Hancock

When
April 17, 2:26 PM CST
Where
Hancock County, 0.53 mi E of Bowen
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.230, -91.060

Quarter sized hail fell in Bowen, IL at 326 pm CDT April 17.

Flood, Henderson

When
April 17, 2:30 PM CST to April 18, 11:00 AM CST
Where
Henderson County, 2.95 mi NNW of Big River St Forest to 4.66 mi NNW of Oquawka
Cause
Heavy Rain
Property damage
$250,000
Reported by
Law Enforcement
Coordinates
41.070, -90.940

Several rounds of heavy rains fell across much of Henderson County from the afternoon of April 17 through the morning of April 18.

Flood, Hancock

When
April 17, 2:30 PM CST to April 18, 11:00 AM CST
Where
Hancock County, 5.2 mi NE of La Harpe to 3.32 mi WNW of Pontoosuc
Cause
Heavy Rain
Property damage
$250,000
Reported by
Law Enforcement
Coordinates
40.640, -90.910

Several rounds of heavy rains fell across Hancock County resulting in flash flooding across much of the county during the afternoon of April 17 through the morning of April 18.

Hail, Hancock

When
April 17, 2:31 PM CST
Where
Hancock County, 2.52 mi ENE of Bentley
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.370, -91.080

Hail, Hancock

When
April 17, 2:40 PM CST
Where
Hancock County, 0.69 mi N of Augusta
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.240, -90.950

Quarter sized hail fell in Augusta, IL at 340 pm CDT April 17.

Hail, Hancock

When
April 17, 3:00 PM CST
Where
Hancock County, Augusta
Measured
1 in hail
Reported by
Other Federal Agency
Coordinates
40.230, -90.950

Quarter sized hail fell at the Post Office in Augusta, IL around 400 pm CDT April 17. This report was relayed by the COOP observer in Augusta.

Hail, McDonough

When
April 17, 3:11 PM CST
Where
McDonough County, 2.22 mi WSW of Industry
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.320, -90.640

Hail, Hancock

When
April 17, 3:44 PM CST
Where
Hancock County, Augusta
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
40.230, -90.950

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2013Every state in 2013This day in weather historyWarnings in Illinois, April 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 446559, 446560, 446733, 446561, 446562, 446563, 446564, 446565, 446568, 446566, 446567, 446569, 446572, 446573, 446727, 446575, 446737, 446744, 446577, 446578, 446580, 446581, 446579.